Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 17, NWS Des Moines, IA

May 13, 2023Marion County, Iowa

NWS Des Moines, IA issued this tornado warning at May 13, 2023, 3:26 PM CDT for Marion County, Iowa. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2023, 3:26 PM CDT (20:26 UTC)
Expired
May 13, 2023, 4:03 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Marion County, IA

The radar

The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 3:26 PM CDTHAIL 11 Nnw Knoxville, IAFROM KNIA/KRLS RADIO AT THEIR STUDIOS.
May 13, 3:32 PM CDTTORNADO5 Wnw Harvey, IAWEAK TORNADO.
May 13, 3:35 PM CDTTORNADO4 Wnw Harvey, IADELAYED REPORT. MINOR DAMAGE TO A HOOP BARN AND MACHINE SHED ALONG HIGHWAY T-15. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:54 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

355 
WFUS53 KDMX 132026
TORDMX
IAC125-132115-
/O.NEW.KDMX.TO.W.0017.230513T2026Z-230513T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
326 PM CDT Sat May 13 2023

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northeastern Marion County in south central Iowa...

* Until 415 PM CDT.

* At 326 PM CDT, a confirmed tornado was located over Lake Red Rock,
  or near Knoxville, moving northeast at 10 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Pella Municipal Airport and Pella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4126 9310 4131 9318 4150 9297 4142 9287
      4139 9287
TIME...MOT...LOC 2026Z 228DEG 9KT 4136 9303 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Lee
2 follow-up statements
756 
WWUS53 KDMX 132037
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
337 PM CDT Sat May 13 2023

IAC125-132115-
/O.CON.KDMX.TO.W.0017.000000T0000Z-230513T2115Z/
Marion IA-
337 PM CDT Sat May 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR EAST
CENTRAL MARION COUNTY...
    
At 336 PM CDT, a confirmed tornado was located near Harvey, or 5
miles southwest of Pella, moving east at 10 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Pella, Lake Red Rock and Pella Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4130 9303 4132 9306 4138 9304 4145 9293
      4142 9287 4139 9287
TIME...MOT...LOC 2036Z 263DEG 8KT 4135 9300 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Lee
856 
WWUS53 KDMX 132103
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
403 PM CDT Sat May 13 2023

IAC125-132112-
/O.CAN.KDMX.TO.W.0017.000000T0000Z-230513T2115Z/
Marion IA-
403 PM CDT Sat May 13 2023

...THE TORNADO WARNING FOR EAST CENTRAL MARION COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail is still possible with this
thunderstorm.

A Tornado Watch remains in effect until 700 PM CDT for south central
Iowa.

Remember, a Tornado Warning still remains in effect for east central 
Marion and west central Mahaska counties.

LAT...LON 4130 9303 4132 9306 4138 9304 4145 9293
      4142 9287 4139 9287
TIME...MOT...LOC 2101Z 228DEG 9KT 4139 9293 

$$

KCM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 13, 2:32 PM CDT, 54 minutes earlier.

Area forecast discussion, May 13, 2:32 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
232 PM CDT Sat May 13 2023

.DISCUSSION.../Tonight through Saturday/
Issued at 223 PM CDT Sat May 13 2023

Key Messages:

-Strong to Severe Storms this Afternoon and Evening
-Showers and Non-Severe Storms Lingering Through Sunday
-Quiet and Drier to Begin The Week

The surface low pressure system responsible for convection out west
last night is slowly but surely tracking north and east closer to
the area today. Its associated warm front has been the focal
point for convection this afternoon as an unstable atmosphere
takes advantage of increasing winds and the resultant
convergence. There is no shortage of 0 to 3km instability and the
low level directional shear is favorable for rotating storms as
winds veer with height. However, the limiting factor today will be
the speed shear, with minimal change in wind speeds with height.
Although this may hinder the threat, tornadoes are still possible,
especially with very low LCLs and good stretching potential. With
moderate deep layer instability and shear, organized storms will
also be capable of producing hail and gusty winds as well.

In addition to the severe threat this afternoon, storms backbuilding
along the boundary may result in some locally heavy rainfall
amounts, especially in northern Iowa where the front will be
pivoting around the surface low. The moisture profiles don't jump
off the page but they should be sufficient for locally heavy
rainfall beneath stronger storms. A few locations across northern
Iowa have seen some moderate rainfall over the last few days, so
there is some concern for localized flooding impacts should storms
sit over a particular area for an extended period of time. As of
right now, with some uncertainty on how storms will evolve through
the afternoon and evening, will just continue to closely monitor the
flooding potential in northern Iowa.

Showers and thunderstorms will continue to fester along the boundary
through the night and should fall below severe thresholds late this
evening. As the surface low begins to fill in and weaken, high
pressure will begin to push down from the north. This will bring
cooler temperatures to the state on Sunday, as well as gusty winds
along the pressure gradient between the decaying low pressure and
approaching high pressure. With all the moisture that remains
pooled over the state from the last few days, expect scattered
showers with a few thunderstorms to continue to develop through
the day on Sunday and into Sunday night. Any thunderstorms that
do develop will be non-severe.

Looking out to the beginning of the week, high pressure sets in
and upper level ridging develops. This takes us into a relatively
quiet and dry pattern with warming temperatures through the
beginning of the week. Precipitation chances look to return mid
week as a few waves move through the overall pattern. Guidance
also indicates a larger scale system dropping down into the
midwest during the second half of next week, which could bring
some more precipitation chances. However, since this is so far
out, not much more can be determined at this time.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1221 PM CDT Sat May 13 2023

Low clouds with showers and storms associated continue to produce a
variety of conditions across the area. In northeast IA,
conditions have been bouncing between MVFR to IFR with some
clearer pockets mixed in. Ceilings should generally continue to
rise in this area as the surface warms, but showers and storms
will locally negate this improvement.

Further south and west, skies range from clear to broken with
ceilings primarily MVFR. Scattered thunderstorms have begun to
pop up over the clearer areas in south central IA, and will
continue to evolve through the afternoon and evening, likely impacting
all sites at some point tonight. Storms will be sporadic across
space, but included the most likely times in the TAFs. Showers and
thunderstorms will wrap up south this evening, but continue north
through the morning hours. Ceilings will also drop into MVFR and
IFR again tomorrow morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson
AVIATION...Dodson
Hazardous weather outlook, May 13, 3:48 AM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
348 AM CDT Sat May 13 2023

IAZ033-044>046-057>059-070>073-081>084-092>096-140900-
Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-
Wayne-Appanoose-
348 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central and
south central Iowa.

.DAY ONE...Today and tonight

An isolated severe storm is possible today however much of the
thunderstorm activity during the daylight hours is expected to be
mainly to the north and east of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters is not anticipated today.

IAZ004>007-015>017-023>028-034>039-047>050-060>062-074-075-085-
086-097-140900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Davis-
348 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central and
north central Iowa.

.DAY ONE...Today and tonight

Strong to severe storms are possible today. Any storms prior to 11
am would have a quarter sized hail and heavy rain threat. Storms
late this morning and into the afternoon with will have the
potential to produce tornadoes, large hail and damaging winds
along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

In the hours before

Local storm report, May 13, 9:32 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
932 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SE ALGONA             43.07N 94.22W
05/13/2023  M2.90 INCH       KOSSUTH            IA   COCORAHS

            COCORAHS STATION IA-KS-4 ALGONA 0.7 SE.

0600 AM     HEAVY RAIN       2 ENE FORT DODGE        42.52N 94.15W
05/13/2023  M2.50 INCH       WEBSTER            IA   COCORAHS

            COCORAHS STATION IA-WB-3 FORT DODGE 1.6 ENE.

0656 AM     HEAVY RAIN       1 NE FORT DODGE         42.52N 94.16W
05/13/2023  M2.35 INCH       WEBSTER            IA   COCORAHS

            COCORAHS STATION IA-WB-20 FORT DODGE 1.4 NE.

0800 AM     HEAVY RAIN       1 SSE POCAHONTAS        42.73N 94.66W
05/13/2023  M2.21 INCH       POCAHONTAS         IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION POCI4 POCAHONTAS.

0700 AM     HEAVY RAIN       1 SE ALGONA             43.07N 94.22W
05/13/2023  M2.19 INCH       KOSSUTH            IA   MESONET

            MESONET STATION ALGI4 ALGONA.

0700 AM     HEAVY RAIN       5 SSW RODMAN            42.96N 94.55W
05/13/2023  M2.07 INCH       PALO ALTO          IA   COCORAHS

            COCORAHS STATION IA-PA-5 WEST BEND 5.4 W.

&&
Local storm report, May 13, 9:33 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       1 W POCAHONTAS          42.73N 94.69W
05/13/2023  M2.05 INCH       POCAHONTAS         IA   MESONET

            MESONET STATION DW9470 POCAHONTAS.

&&
Local storm report, May 13, 1:25 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          3 SW PLEASANTVILLE      41.37N 93.31W
05/13/2023                   MARION             IA   STORM CHASER

            MULTI-VORTEX TORNADO REPORTED.

&&

BSS
Local storm report, May 13, 1:57 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
157 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TORNADO          5 NE SCHALLER           42.54N 95.22W
05/13/2023                   SAC                IA   STORM CHASER

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:17 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren43 min
May 13, 12:57 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren48 min
May 13, 1:02 PM CDTTornado WarningDMXMarion, Warren43 min
May 13, 1:42 PM CDTTornado WarningDMXMarion48 min
May 13, 2:25 PM CDTTornado WarningDMXMarion50 min
May 13, 3:21 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion39 min
May 13, 3:40 PM CDTTornado Warning Tornado observedDMXMahaska, Marion30 min
May 13, 4:31 PM CDTTornado WarningDMXCalhoun, Pocahontas, Sac29 min
May 13, 4:57 PM CDTTornado Warning Tornado observedDMXCalhoun, Pocahontas, Sac16 min
May 13, 5:22 PM CDTTornado WarningDMXPocahontas23 min
May 13, 5:58 PM CDTTornado WarningDMXPocahontas32 min
May 13, 6:09 PM CDTTornado WarningDMXMarion, Warren36 min
May 13, 6:23 PM CDTTornado Warning Tornado observedDMXCalhoun, Pocahontas37 min
May 13, 6:25 PM CDTTornado Warning Tornado observedDMXMarion21 min
May 13, 6:26 PM CDTTornado WarningDMXPocahontas34 min
May 13, 6:53 PM CDTTornado WarningDMXPocahontas25 min
May 13, 6:53 PM CDTTornado Warning Tornado observedDMXMarion24 min
May 13, 6:55 PM CDTSpecial Weather StatementDMXPocahontas20 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.